# SDR CA120307002

- Difficulty date: March 6, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Bombdr DHC8400
- Engine: Pwc PW150A
- Propeller: Rotol CR4086123F17
- System (JASC): 8012 · Engine Start Valves/Controls
- Part: Duct
- Part number: 87134010005
- Condition: Fractured
- Location: Lt Engine Start
- Part time: 2,807 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) THERE WAS NO NH INCREASE. NH REMAINED AT 0 PERCENT AND START ABORTED.  DAMAGE SUSTAINED TO STARTER AND SECONDARY DAMAGE EFFECTS FROM STARTER COOLING DUCT BREAKING FREE FROM STARTER FAN COOLING END.  PRELIMINARY INVESTIGATION: THE STARTER COOLING DUCT HAD COME FREE FROM ITS MOUNTING.  THE MOUNTING FLANGE HAD DEVELOPED A CIRCUMFERENTIAL FRACTURE FROM WORK HARDENING OF S/S METAL. STARTER REMAINED RIGIDLY MOUNTED BUT UNABLE TO TURN ENGINE.  STARTER COOLING DUCT MOUNTING FLANGE MISSING 2/3 RDS OF MOUNTING SCREWS.  STARTER DUCT CAUSED SECONDARY DAMAGE FROM BREAKING FREE FROM STARTER AND VIBRATING AGAINST OTHER ENGINE COMPONENT, ENGINE CASING AND HARDWARE, INCLUDING DAMAGING ELECTRICAL HARNESS. REPLACEMENT PARTS ON ORDER. APPEARANCE IS THAT OF WORK HARDENED FRACTURE OCCURRING AS A RESULT OF POSSIBLE LOOSENESS OF DUCT MOUNTING COUPLED WITH NORMAL ENGINE VIBRATION. PRELIMINARY SUMMATION: THE APPEARANCE IS THAT OF PREMATURE FRACTURING OF THE STARTER/GENERATOR COOLING DUCT FLANGE POSSIBLY RESULTING FROM LOOSENING OF LOWER MOUNTING SCREWS AND SUBSEQUENT EFFECTS OF VIBRATION.  THE STARTER/GENERATOR REMAINED INTACT AND WAS CORRECTLY MOUNTED, ALTHOUGH ULTIMATELY FAILING TO OPERATE DUE TO EFFECTS OF INADEQUATE COOLING.
